Comparing Dabigatran, Rivoroxaban and Apixaban can anyone advise?

I've recently seen an EP for the first time! Currently on Flecainide and Aspirin. He wants me to have an ablation and start taking one of the following new drugs: Dabigatran,Rivoroxaban or Apixaban (which is his preference).

Has anyone any personal experience of these. As I have to have another operation prior to the ablation would I need to come off the anticoagulant some time before it.

Last edited by

17 Replies

  • I have been on Rivaroxban for 10 months now with no side effects. Cut myself a couple of times shaving without any problems. So so far, for me personally a uneventful but pleasant experience and would recommend it.



  • Hi Lal thanks for your reply, I take it you've been free of AF episodes in that time.

  • Hi, Thankfully free of AF episodes, just the odd flutter now and again. But nothing to get concerned about.

  • I was recently prescribed Apixaban but have not yet changed to it. What my cardiologist failed to tell me, is that there is, as yet, no antidote. Therefore, if for any reason you suffer an internal bleed, you could be in considerable trouble.

  • My EP said that there were things that could be done in the case of a major bleed but did not say what. I was a bit slow in asking him to expand on this. Hope it goes well when you start taking it. Did your EP say why he is putting you on Apixaban as apposed to the other new drugs. mine noticed I had some Health unlocked papers and told me it was a good place to get information! He was right about that .

  • No he didn't say. He is a good cardiologist but very time poor (always rushed & never time to thoroughly discuss my condition with me). Consequently I have decided to change cardiologists.

    I firmly believe that any new medications prescribed should come with a detailed data sheet & the reasons for a (recommended) change, benefits & risks thoroughly explained.

  • I have been on rivaroxaban for 2 months. Took about 3 weeks for me to adjust to it and found that taking my 20mg tablet at night suited me best. I am delighted with the simplicity of taking 1 small tablet each night and no blood tests.

  • Hi Odinola thanks for your reply I presume it's ok to take it in one dose then .

  • My cardiologist and GP and my prescription all stated 1 x 20mg tablet each day. This apparently the right way for rivaroxaban. A 15mg tablet is also available if this is prescribed for anyone.

  • I have been on rivaroxaban for 8 months now. Was rather worried bout taking it withno antidote. No side effects so far, except of small nose bleed. Good luck. Ewa

  • Both I and my husband have been on Dabigatran with no side effects at all, we are both happy taking it because we travel a lot and messing around with INR testing in different countries was just not an option for us. There is no antidote, yet, likely to be one soon so you do need to consider if you have an emergency internal bleed whereas the medics all know that VitK is the immediate antidote for Warfarin, there is no magic injection to counteract the Warfarin, however, the half life is much, much shorter - 12 hours - which is why you take the medication twice daily. Good idea to carry warnings - wallet, bag etc or wear a medialert bracelet or tag in case of accident. There are procedures within hospitals to counteract the effects of the new anti-coagulants but only the big hospitals with the EP experts on hand seem to know about them. Depending which study you read, there is some evidence that there are fewer brain & stomach bleeds related to the drug than with Warfarin. You should also be aware that you cannot take ANY anti-inflamatory drugs or asprin or cold remedies or throat lozengers with Dabigatran. Even with all of those provisos I much prefer this to warfarin - very much a personal choice! Every-one reacts differently to different drugs, there really is no one-size-fits-all.

  • Thanks CDreamer, my husband and I also travel alot so one of the newer drugs would suit me better. Very interesting about the antinflamatories and cold remedies. Normally you dont find out these things till you open the packet and read about it. A bit late then!

  • Since September 2013 I have had experience of both of these tablets .After being on aspirin and sotalol for 18 years with no problems my cardiologist switched me to dabigatram. Within 3 weeks I had severe reaction of both itching and digestion and could not eat any solids or drink anything hot. I was then put on rivaroxaban and all seemed well for about8 weeks till I had bleeding from my ear, following this my lips were swollen and blistered, I then had a nosebleed, I am 67 and have never had any of these before - but the worst is about 4 weeks ago I had very tender fingers and have now got bruises/bleeds? Under my finger nails, my nails look when you have trapped your finger and my nails are coming away from the nail bed . It is very painful .I have same problem in my big toes. I have also had more problems with my lips and also have bruises in them. There has been no follow up by my cardiologist to see how I am doing and my next hospital apt is not till Aug I have had blood tests today and await results week before GP decides what to do next- don't seem to be having much luck at the moment.

  • Hi Cummisa, you poor thing those reactions are awful. I do hope things settle down soon. It's amazing how different people's reactions are to the same drug I guess you can't tell till you try it.

  • I wonder with these alternatives to Warfarin, which I'm interested in, how they know whether and how much they are working (or not) if no tests are done?

    Any idea anyone?

    Morrisdancer, I asked my EP about going onto one of them but he said no and to stay on Warfarin because I might be having a procedure at any time, soon hopefully.


  • I have been on Apaxiban since June last year can still have a pint or two, no problems with food. Take one in morning and one at night haven't had any problems so far!.

  • I think the AF Association leaflets on the new drugs are very helpful- do ring their office for help.

    Although here is no antidote, as someone mentioned above, the effects wear off quickly- in fact this can be a problem if you forget to take a tablet at the right time etc.

    Some of the literature seems to suggest there is less chance of inter-cranial bleeding but slightly more chance of digestive system bleeds with the new drugs. This might help decision making if you have any pre-existing digestive tract problems??

You may also like...